South Dakota, 2013

Hail in South Dakota, May 27, 2013

May 27, 2013 · NWS UNR · 1 event in 1 county or zone

Quarter size hail fell over north central Butte County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Quarter size hail fell over north central Butte County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 10:31 AM MST, 54 minutes earlier.

Area forecast discussion, May 27, 10:31 AM MST, 54 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1131 AM MDT MON MAY 27 2013

.UPDATE...
ISSUED AT 1058 AM MDT MON MAY 27 2013

PLENTY OF MID LEVEL INSTABILITY EXISTS THIS MORNING AS NOTED BY
STRONG THUNDERSTORMS THAT HAVE ALREADY DEVEOPED OVER WESTERN SOUTH
DAKOTA. A VIGOROUS SHORTWAVE WILL CROSS THE AREA THIS AFTERNOON SO
EXPECT INCREASED THUNDERSTORM COVERAGE THIS AFTERNOON WITH SEVERE
STORMS PROBABLE. WILL CONTINUE TO UPDATE THE FORECAST AS NEEDED TO
THROUGHOUT THE DAY.

&&

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
ISSUED AT 257 AM MDT MON MAY 27 2013

08Z SURFACE ANALYSIS HAD LOW PRESSURE OVER EASTERN CO
WITH LEE TROUGH INTO EASTERN MT AND STATIONARY FRONT BOUNDARY INTO
FAR SOUTHERN SD. MANY OUTFLOW BOUNDARIES OVER CWA GIVEN OVERNIGHT
CONVECTION. ST/BR COVERS MUCH OF THE CWA. MAIN CONCERN THIS FORECAST
IS UPSTREAM SHORTWAVE CURRENTLY OVER ID PER WATER VAPOUR.

TODAY/TONIGHT...ID SHORTWAVE WILL MOVE INTO EASTERN MT ALLOWING LEE
TROUGH TO MOVE SOMEWHAT EAST AND WEAK COLD FRONT TO DEVELOP OVER MT
AND MOVE OVER CWA THIS AFTERNOON/TONIGHT...CONVERGING WITH LEE
TROUGH AND STATIONARY FRONTAL BOUNDARY. WEAK UPSLOPE FLOW WILL
CONTINUE WHICH WILL KEEP ST/BR AROUND THIS MORNING...AND THEN
POSSIBLY BURNING OFF MIDDAY AS SOLAR INSOLATION INCREASES. IF ST
DOESN/T BURN OFF...LARGE FORECAST TEMPERATURE BUST LIKELY AS WELL AS
MUCH LESS CONVECTION. IF WE DO WARM UP...EXPECT MLCAPE VALUES FROM
1-2KJ/KG AND 0-6KM SHEAR AROUND 20M/S. VALUES SUFFICIENT FOR
SUPERCELL DEVELOPMENT AND SUBSEQUENT LARGE HAIL/DAMAGING WIND THREAT
THIS AFTERNOON/EVENING.

TUESDAY...WEAK HIGH PRESSURE/OUTFLOW FROM TONIGHT/S CONVECTION WILL
PUSH MAIN SURFACE BOUNDARIES TO THE NE/SD BORDER. THIS WILL BE THE
FOCUS FOR NEW STORMS TUESDAY AFTERNOON/EVENING WITH A SLIGHT RISK OF
SEVERE TSRA GIVEN FORECAST HODOGRAPHS/SOUNDINGS. TEMPERATURES NEAR
GUIDANCE.

&&

.LONG TERM...WEDNESDAY THROUGH SUNDAY
ISSUED AT 257 AM MDT MON MAY 27 2013

LARGE WESTERN UPPER TROF WILL CROSS THE NORTHERN ROCKIES MID-WEEK
BRINGING CONTINUED CHANCES FOR THUNDERSTORMS. SEVERE THREAT WILL
CONTINUE OVER MUCH OF THE AREA WEDNESDAY WITH AMPLE INSTABILITY
AND SHEAR EXPECTED. BY THURSDAY AND FRIDAY...UPPER TROF WILL ENTER
THE NORTHERN PLAINS WITH CLOSED LOW OVER THE DAKOTAS. THIS WILL
BRING CONTINUED PRECIP CHANCES...MAINLY RAIN SHOWERS AND ISOLATED
THUNDERSTORMS...ALONG WITH COOLER TEMPS. UPPER TROF WILL SHIFT
EAST BY THE WEEKEND...WITH DRIER AND MORE MILD CONDITIONS
RETURNING.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON
ISSUED AT 1130 AM MDT MON MAY 27 2013

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
PORTIONS OF NORTHEASTERN WY INTO THE NORTHERN BLACK HILLS AREA AND
NORTHWESTERN SD THIS AFTERNOON. AREAS OF MVFR/IFR CONDTIONS CAN BE
EXPECTED OVER THESE AREAS. CIGS WILL CONTINUE TO IMPROVE ACROSS THE
REST OF THE AREA EARLY THIS AFTERNOON. MORE SHOWERS AND
THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND TRACK EASTWARD
ACROSS THE FORECAST AREA THIS EVENING AS A STRONG SHORTWAVE OVER
CENTRAL WY MOVES EAST. SOME SEVERE STORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING.

&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...10
SHORT TERM...HELGESON
LONG TERM...15
AVIATION...26
Hazardous weather outlook, May 27, 2:36 AM MST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
336 AM MDT MON MAY 27 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-281300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
336 AM MDT (436 AM CDT) MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND THIS EVENING.
LARGE HAIL WILL BE THE MAIN THREAT WITH DAMAGING WINDS ALSO
POSSIBLE. IN ADDITIONAL TO THE SEVERE WEATHER...LOCALLY HEAVY
RAINFALL MAY OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED THIS WEEK. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER FAR SOUTHERN SOUTH DAKOTA
TUESDAY...AND THEN OVER WESTERN SOUTH DAKOTA WEDNESDAY. LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, May 27, 8:53 AM MST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
953 AM MDT MON MAY 27 2013

SDZ026-031-271645-
PENNINGTON CO PLAINS SD-RAPID CITY SD-
953 AM MDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL
1045 AM MDT...

AT 949 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF RAPID CITY AIRPORT...OR 10
MILES SOUTHEAST OF DOWNTOWN RAPID CITY...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RAPID CITY AIRPORT...
  CAPUTA...
  FARMINGDALE...
  NEW UNDERWOOD...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 78 AND
83...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4413 10273 4391 10269 4390 10319 4402 10322
TIME...MOT...LOC 1553Z 255DEG 18KT 4397 10308

TRIMARCHI
Local storm report, May 27, 9:11 AM MST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1011 AM MDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 AM     HAIL             DOWNTOWN RAPID CITY     44.08N 103.23W
05/27/2013  E0.75 INCH       PENNINGTON         SD   OFFICIAL NWS OBS

&&

POJORLIE
Local storm report, May 27, 9:38 AM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1038 AM MDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     HAIL             3 NNW ELLSWORTH AFB     44.19N 103.12W
05/27/2013  E1.75 INCH       MEADE              SD   PUBLIC

&&

POJORLIE
Special weather statement, May 27, 9:54 AM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1054 AM MDT MON MAY 27 2013

SDZ001-012-271745-
BUTTE SD-HARDING SD-
1054 AM MDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BUTTE AND
SOUTHEASTERN HARDING COUNTIES UNTIL 1145 AM MDT...

AT 1051 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF HOOVER...OR 30 MILES SOUTH OF
BUFFALO...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHEASTERN BUTTE AND SOUTHEASTERN
HARDING COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4535 10312 4520 10302 4515 10337 4523 10343
TIME...MOT...LOC 1653Z 244DEG 15KT 4519 10330

TRIMARCHI
Local storm report, May 27, 10:48 AM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1148 AM MDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             6 E DOWNTOWN SPEARFISH  44.50N 103.74W
05/27/2013  E0.88 INCH       LAWRENCE           SD   LAW ENFORCEMENT

            MILE MARKER 17 ON I-90

1145 AM     HAIL             DEADWOOD                44.38N 103.73W
05/27/2013  E0.50 INCH       LAWRENCE           SD   LAW ENFORCEMENT

&&

POJORLIE
Local storm report, May 27, 10:57 AM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1157 AM MDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             2 SSW SAINT ONGE        44.53N 103.73W
05/27/2013  E1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

&&

POJORLIE

The radar

The Rapid City radar (KUDX), 119 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Butte

When
May 27, 11:25 AM MST
Where
Butte County, 6.32 mi W of Hoover
Measured
1 in hail
Reported by
Public
Coordinates
45.115, -103.399

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449243.